Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 89, NWS Nashville, TN

June 30, 1997Wilson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 30, 1997, 5:29 PM CDT for Wilson County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 1997, 5:29 PM CDT (22:29 UTC)
Expired
Jun 30, 1997, 8:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Wilson County, TN

The radar

The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 302228
FFWBNA
TNC189-010130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
529 PM CDT MON JUN 30 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...WILSON COUNTY
 
BETWEEN 415 PM CDT AND 515 PM CDT...RADAR ESTIMATED RAINFALL OF BETWEEN
AN INCH AND A QUARTER AND AN INCH AND A HALF IN THE MOUNT JULIET-OLD
HICKORY AREA. OTHER HEAVY RAIN HAS ALSO OCCURRED OVER OTHER PARTS OF
THE COUNTY...WITH ADDITIONAL HEAVY RAINS STILL EXPECTED TO MOVE
ACROSS THE AREA BETWEEN NOW AND 630 PM CDT.
 
THESE HEAVY RAINS WILL LIKELY CAUSE QUICK RISES IN WATER LEVELS ON
SMALL CREEKS AND STREAMS AND LEAD TO FLASH FLOODING.
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:20 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 30, 2:20 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT MON JUN 30 1997

LARGE AREA OF SHWRS/TSTMS MOVG INTO WRN SXNS OF MID TN ATTM. AREA OF
CONVECTION ALIGNS QUITE WELL WITH MAX INSTABILITY AXIS. CONVECTN WL
OVRSPRD MUCH OF MID TN AND PLATEAU THIS AFTN AND THIS EVE AS H5 S/W
CROSSES RGN. XPCT CONVECTN TO DWINDLE OVR WRN SXNS BY 23Z AND OVR
BNA/COLUMBIA/PULASKI/SHELBYVILLE BY 01-02Z...AND PLATEAU SHORTLY AFTER
MIDNIGHT. WOULD PREFER POPS ABV GUID THIS EVE.

LWR-UPR RDG AMPLIFIES OVR LWR MS VLY TUE IN RESPONSE TO STRONG S/W MOVG
INTO CNTRL/NRN PLAINS. ASSOCIATED SUBSIDENCE SHOULD LIMIT AFTN CONVECTN
COMPARED TO PAST COUPLE OF DAYS BUT BLV SOME TSTMS WL FIRE ESP ALONG
FAVORED OROGRAPHIC AREAS DUE TO RESIDUAL LOW LVL MSTR/AFTN HEATG.

ATTM BLV POPS ARE TOO LOW FOR WED. OUTFLOW FROM XPCTD MCS DVLPMNT TUE
AFTN SHOULD LIE ACRS SRN IL/CNTRL IN BY WED AM. GRIDDED DATA DEPICTS
AXIS OF MDT INSTABILITY EXTDG FM SRN IL SEWD ACRS MID TN. FLOW ARD RDG
AXIS ALONG MS RVR WOULD FAVOR CONT SEWD MOVMENT OF BNDRY. EXTRAPOLATION
WOULD PLACE BNDRY IN VCNTY OF NRN MID TN DURG MAX HEATG. ATTENDANT MSTR
WITH THE RMNS OF THE MCS ALONG WITH LOW LVL MSTR ALREADY IN PLACE OVR
OUR RGN SHOULD BE SUFFICIENT TO ALLOW FOR DVLPMNT OD SCT CNVTN IN VCNTY
OF BNDRY.
09

BNA 69/87/70/90 62-4

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:10 PM CDTSevere Thunderstorm WarningOHXHouston, Stewart50 min
Jun 30, 2:15 PM CDTFlash Flood WarningOHXStewart2 hr
Jun 30, 2:23 PM CDTSevere Thunderstorm WarningOHXMontgomery37 min
Jun 30, 3:06 PM CDTSevere Thunderstorm WarningOHXCheatham, Robertson54 min
Jun 30, 4:57 PM CDTFlash Flood WarningOHXDavidson3 hr

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.